06292017Headline:

New York City, New York

HomeNew YorkNew York City

Email The Legal Examiner
The Legal Examiner
The Legal Examiner
Contributor •

FDA warns of potential drug overdose with overfilled Hospira Carpuject® syringe cartridges

Comments Off

The U.S. Food and Drug Administration (FDA) warned health care professionals today that pre-filled cartridges of fifteen pharmaceutical drug products manufactured by Hospira, Inc. might contain as much as twice the intended dosage due to a manufacturing error, which could result in a potential overdose.

Hospira issued a recall of Carpuject pre-filled cartridges containing morphine and hydromorphone on May 14 after receiving healthcare provider complaints that the cartridges contained the incorrect dosage of the drugs, an error could have life-threatening consequences. Hospira said distribution of any existing inventory should be stopped and the product quarantined while arrangements were made to return it.

Further inspection of other Carpuject pre-filled cartridges found additional overfilled cartridges. The manufacturing error may have affected cartridges in as many as 280 lots of fifteen different drug products.

Carpuject pre-filled cartridges affected include:

  • Demerol (meperidine HCl) Injection, USP
  • Diazepam Injection, USP
  • Fentanyl Citrate Injection, USP
  • Heparin Lock Flush Solution, USP
  • Heparin Sodium Injection, USP
  • HYDROmorphone HCl Injection, USP
  • Ketorolac Tromethamine Injection, USP
  • Labetalol Hydrochloride Injection, USP
  • Lorazepam Injection, USP
  • Metoprolol Tartrate Injection, USP
  • Midazolam Injection, USP
  • Morphine Sulfate Injection, USP
  • Naloxone Hydrochloride Injection, USP
  • Ondansetron Injection, USP
  • Sodium Chloride Injection, USP

There is no recall of these products at this time.

“Because pharmacists and other healthcare providers can visually identify the presence of an overfilled Carpuject pre-filled cartridge, FDA is recommending that these steps be taken at this time rather than a product recall, because a recall of the affected products listed above would result in an immediate shortage,” the FDA said. “FDA is still evaluating whether additional steps are necessary.”

___________________________________________________________________________________

The FDA advises:

When dispensing any of the potentially affected Hospira Carpuject pre-filled cartridges, visually inspect and verify the fill volume of the Carpuject cartridge before dispensing and before placing the cartridge in the holder to administer the product. Ensure that the actual fill volume matches the labeled fill volume by comparing the volume in the cartridge to the graduation markings displayed on the cartridge. For all cartridge sizes, the volume in the prefilled cartridge should be less than the total volume that the Carpuject is capable of holding.

The correct volumes for the cartridges is as follows:

  • For any 1.5 mL capacity Carpuject pre-filled cartridge, the correct amount of fill volume based on the product information is 1 mL.
  • For any 2.5 mL capacity Carpuject pre-filled cartridge, the correct amount of fill volume based on the product information may be 0.5 mL, 1 mL, or 2 mL.
  • For any 5 mL capacity Carpuject pre-filled cartridge, the correct fill volume may be 3 mL, 4 mL, or 5 mL.

Do not dispense or use any Carpuject pre-filled cartridge having the incorrect fill volume.

___________________________________________________________________________________

“Hospira has not received any reports of adverse events related to this issue to date,” the company said in a press release. “The company has identified the root cause to be due to a manufacturing issue in the filling equipment and has implemented corrective actions to prevent further occurrence. At this time, although it is believed that the potential for overfill occurrence (where the syringe contains more than the intended fill volume) is low, medication overfill has been reported. If administered to patients, overfilled syringes can lead to accidental overdose, which could have significant impact to patients and result in life-threatening consequences.”